Alert archive / Minnesota / Red Flag Warnings in 2009

Red Flag Warning 2, NWS Aberdeen, SD

April 23, 2009Big Stone County, Traverse County, Minnesota

NWS Aberdeen, SD issued this red flag warning at Apr 23, 2009, 2:25 PM CDT for Big Stone County, Traverse County, Minnesota. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 23, 2009, 2:25 PM CDT (19:25 UTC)
Expired
Apr 23, 2009, 8:00 PM CDT
In force
6 hr
Issued by
NWS Aberdeen, SD

Counties Big Stone County, MN, Traverse County, MN

The radar

The Aberdeen radar (KABR), 154 km from the middle of the area, began a volume at 19:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 7.4 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2009-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2009-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2983 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS83 KABR 231925
RFWABR

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
225 PM CDT THU APR 23 2009

...RED FLAG WARNING FROM 2 PM UNTIL 8 PM CDT FOR PARTS OF WEST
CENTRAL MINNESOTA AND NORTHEAST SOUTH DAKOTA...FOR LOW
HUMIDITY...STRONG WINDS...AND DRY FUELS...

SOUTHWESTERLY WINDS AHEAD OF AN APPROACHING COLD FRONT HAS
ALLOWED FOR VERY WARM AND DRY AIR TO MOVE ACROSS THE AREA THIS
AFTERNOON. WIND GUSTS ABOVE 25 MPH AND RELATIVE HUMIDITY ALREADY
BELOW 25 PERCENT WILL CONTINUE ACROSS AREAS THAT HAVE YET TO
EXPERIENCE SIGNIFICANT GREEN UP.

MNZ039-046-SDZ272-273-240100-
/O.NEW.KABR.FW.W.0002.090423T1925Z-090424T0100Z/
TRAVERSE-BIG STONE-PRAIRIE COTEAU-RED RIVER VALLEY-
225 PM CDT THU APR 23 2009

...RED FLAG WARNING IN EFFECT UNTIL 8 PM CDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 8 PM CDT THIS EVENING. 

THE RED FLAG WARNING INCLUDES THE FOLLOWING FIRE WEATHER ZONES:
IN SOUTH DAKOTA...272...273
IN MINNESOTA...39...46

A COMBINATION OF SOUTHEAST WINDS UPWARDS OF 25 MPH WITH RELATIVE
HUMIDITY VALUES BELOW 25 PERCENT AND WIDESPREAD DRY FUELS WILL
SUPPORT DANGEROUS WILDFIRE CONDITIONS THROUGH THE REMAINDER OF THE
AFTERNOON AND INTO THE EARLY EVENING. CONDITIONS WILL IMPROVE
DURING THE EVENING HOURS AS TEMPERATURES COOL AND WINDS SUBSIDE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

CONNELLY

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this red flag warning went out at Apr 23, 11:37 AM CDT, 2 hours 48 minutes earlier.

Area forecast discussion, Apr 23, 11:37 AM CDT, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
1137 AM CDT THU APR 23 2009

.UPDATE...
LITTLE CHANGE REQUIRED TO GOING FORECAST. MAIN CONCERN HAS BEEN
DEWPOINT TEMPERATURES...WHICH...WILL BE QUITE THE TRICK. SOUNDING
SUGGESTS WE SHOULD MIX OUT THE MORNING MOISTURE FAIRLY
WELL...HOWEVER FETCH FROM SOUTH/SOUTHWEST FEEDING HIGHER DEWPOINT
AIR INTO THE EAST. THUS WE HAVE SEEN MAINTENANCE OF DEWPOINTS IN
THE MID 40S. HAVE TRENDED THE PREVIOUS NUMBERS DOWN A LITTLE...BUT
NOT SIGNIFICANTLY ENOUGH TO SIGNIFICANTLY EFFECT THE FIRE WEATHER
NUMBERS FROM THIS MORNING FORECAST. WILL BE CLOSE TO RED FLAG
CONDITIONS IN THE FAR EAST...BUT MIN RH AND WINDS ARE NOT QUITE
THERE.

&&
.PREV DISCUSSION...
.SHORT TERM...TODAY THROUGH SATURDAY.
ISOLATED RW/TRW- DEVELOPING ON LOW LEVEL JET THIS MORNING. DO NOT
EXPECT MUCH FROM THESE AS MOISTURE IS LIMITED...BUT HAVE ADDED
THEM TO THE GRIDS. NEW MODEL RUNS ARE SLOWING THE SYSTEM DOWN A
FEW HOURS...AND IT LOOKS LIKE THE STRONG COLD FRONTAL PASSAGE
WILL BE DELAYED. WITH THAT SAID...TEMPS WILL RISE TO THE WARMEST
LEVELS THIS YEAR ACROSS FORECAST AREA. EXPECT SOME GOOD PRE-
FRONTAL HEATING AHEAD OF THE FRONT AS WELL AS DOWNSLOPE AREAS
EAST OF SISSETON HILLS. HAVE LEANED ON THE WARMER SIDE OF
GUIDANCE. WINDS WILL BE STRONGEST IN THE EAST...AND BE LESS OF A
PROBLEM IN THE WEST AS AREA WILL BE SITTING IN THE SFC TROUGH
THIS AFTERNOON. SHOWERS AND THUNDERSTORMS WILL DEVELOP ON THE
COLD SIDE OF THE FRONT THIS EVENING AND TONIGHT. THE BEST AREA
FOR SHOWERS AND THUNDERSTORMS TONIGHT WILL BE IN ND WHERE JET IS
STRONGEST.

MAIN BAND OF SHOWERS WILL SLOWLY SHIFT SOUTH FROM NORTH DAKOTA ON
FRIDAY. FRONTOGENESIS STRENGTHENS ALONG A BAND FROM SOUTHWEST SD
TO SOUTHEAST ND. THIS BAND WILL BRING A GOOD CHANCE OF SHOWERS TO
MOST OF FORECAST AREA FRIDAY NIGHT AND SATURDAY MORNING. AIRMASS
COLD ENOUGH FOR SOME SNOW IN NORTH CENTRAL SD...BUT FEEL
ACCUMULATIONS WILL REMAIN ON THE LIGHT SIDE AS PRECIP WILL BE
ENDING AS COLDER AIR ARRIVES. COOL HIGH PRESSURE WILL SETTLE IN
AREA SATURDAY...BUT PATTERN WILL REMAIN UNSETTLED WITH A CHANCE
OF SHOWERS.

.LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY
THE MAIN FORECAST CHALLENGE IN THE EXTENDED CENTERS AROUND PCPN
CHANCES AND TYPE FOR SATURDAY NIGHT THROUGH SUNDAY NIGHT.

THE 0Z MODEL RUN OF THE GFS AND ECMWF ARE EXTRAORDINARILY SIMILAR
THROUGHOUT THE EXTENDED. THE PERIOD BEGINS WITH A BROAD UPPER LEVEL
TROF OVER THE WESTERN CONUS. THIS LEAVES THE NORTH PLAINS UNDER SW
FLOW ALOFT. MODELS SHOW A SURFACE LOW ROUNDING THE BASE OF THE
TROF AND QUICKLY MOVING NORTHEAST INTO IOWA. BASED OF THE CURRENT
TRACK OF THE LOW PRESSURE...BELIEVE CAA WILL FILTER INTO THE CWA.
HAVE LOWERED OVER NIGHT LOWS ON SATURDAY NIGHT A FEW DEGREE...AND
EXTENDED THE AREAL COVERAGE OF SNOW AND RAIN OR SNOW. THE ECMWF IS
JUST A BIT FASTER WITH PUSHING THIS SYSTEM EAST OF THE REGION BY
SUNDAY AFTERNOON. THE GFS HOLDS SOME WRAP AROUND PCPN IN THE
EASTERN PORTION OF THE CWA...WITH A SHORT WAVE APPROACHING FROM
THE WEST. BELIEVE THE GFS IS A BIT TOO AGGRESSIVE WITH THIS SHORT
WAVE...BUT WILL KEEP POPS AS IS FOR NOW ON SUNDAY. THE REST OF THE
EXTENDED LOOKS DRY AS THE WESTERN CONUS TROF DEEPENS TOWARD THE
END OF THE PERIOD. WITH THIS DEEPENING...AN UPPER LEVEL RIDGE
FORMS OVER AREA. TEMPERATURES THROUGHOUT THE EXTENDED WILL BE
BELOW CLIMO.

&&

.AVIATION...
VFR CONDITIONS CONTINUE ACROSS THE REGION. SOME MID LEVEL CLOUDS
ARE MOVING ACROSS THE STATE TONIGHT BUT WILL NOT HAVE A BIG EFFECT
ON AVIATION. THROUGH TOMORROW EVENING EXPECT VFR CONDITIONS WITH
ANY CEILINGS ABOVE 8K FT AGL AND UNRESTRICTED VISIBILITY.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

UPDATE...CONNELLY
SHORT TERM...SCARLETT
LONG TERM...SD
AVIATION...HINTZ

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Apr 23, 4:00 AM CDT, 10 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE ABERDEEN SD
400 AM CDT THU APR 23 2009

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-240900-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
400 AM CDT THU APR 23 2009 /300 AM MDT THU APR 23 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT
VERY HIGH TO EXTREME FIRE DANGER IS EXPECTED FOR ALL OF CENTRAL
AND NORTHEAST SOUTH DAKOTA...AS WELL AS WEST CENTRAL MINNESOTA.
TEMPERATURES WILL RISE INTO THE MID 80S TO NEAR 90 IN SOME
LOCATIONS ALONG WITH STRONG SOUTHERLY WINDS ALONG AND EAST OF
INTERSTATE 29.

A STRONG COLD FRONT WILL MOVE INTO THE AREA TONIGHT BRINGING A
CHANCE OF SHOWERS AND THUNDERSTORMS. SEVERE WEATHER IS NOT
ANTICIPATED AT THIS TIME.

FLOODING WILL CONTINUE ALONG THE JAMES RIVER FOR THE FORESEEABLE
FUTURE. PLEASE SEE THE LATEST ISSUED FLOOD STATEMENTS FOR MORE
DETAILED INFORMATION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE FRIDAY. NO SEVERE
WEATHER IS EXPECTED.

SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

Nearby

Red Flag Warnings in Minnesota, 2009Red Flag Warnings in South Dakota, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.